Does Valium interact with other medications?

Severe interaction with Valium may be caused by the following medications:

  • Sedative Hypnotics;
  • Alcohol/Sodium Oxybate;

Sodium oxybate, as well as sedating medicines and alcohol generally affect your central nervous system. So if you mix those medications with Valium, you may experience one the following increases in side effects:

  • excessive sedation;
  • agitation;
  • confusion;
  • loss of coordination.

Hence, in case if you have taken these medicines together, contact your healthcare professionals (e.g. physician, pharmacist or doctor) right away.

The medications listed below may interact with Valium and cause serious harmful effects. Hence, consult your doctor or pharmacist for more precise information.

  • Selected Benzodiazepines/Fluvoxamine;

When these medicines are taken together with Valium, your body may process your antianxiety or sleep medicine slowly. In addition, the blood levels of your antianxiety or sleep medicine may increase and, as result, cause toxic effects.

  • Benzodiazepines/Ethyl Alcohol;

Ethyl Alcohol may allow more of benzodiazepine to reach your brain, which results in increased effects that medicine causes to your body. Hereby, if benzodiazepines are taken with alcohol, it may result in decreased motor and mental function. The list of symptoms may include feelings of drowsiness or depression. Increased side effects include: slow and difficult breathing, dizziness, loss of coordination and/or confusion.

  • Benzodiazepines/Opioids (cough and cold);

Both, Valium and these medications depress the central nervous system (CNS). Concurrent use may result in extreme sleepiness, difficult or slowed breathing, coma, or even death.

  • Benzodiazepines/Clozapine.

Even though the cause of this interaction is not known yet, but as result, you could become very sedated and start experiencing trouble walking, feel uncoordinated, or feel as if you are about to pass out.

Please, make sure these drug interactions do not occur during your Valium treatment period. Adverse effects may have very harmful effects on your health. Make sure you consult with your doctor in order to avoid any accidents.

The following list of medications have moderate interaction with Valium and may cause some risk, when taken together with Valium:

  • Selected Benzodiazepines/Fluoxetine; Nefazodone;

When these two medicines are taken in conjunction, your body may start processing antianxiety or sleep medicine slowly. The blood levels of antianxiety or sleep medicine may cause an increase and cause certain toxic effects.

  • Selected Benzodiazepines/Selected Azole Antifungals;

The antifungal medicine may slow down the ability of your body to process the benzodiazepine. As result, the benzodiazepine levels may build up in body and the benzodiazepine effects may increase.

  • Selected Benzodiazepines; Buspirone/Itraconazole; Ketoconazole;

When these medicines are taken with Valium, your body may not be able to process the anxiety or sleeping medicine in a proper manner. As result, the amount of anxiety or sleeping medicine may increase in your blood and subsequently cause additional side effects than usual.

  • Selected Benzodiazepines/CYP3A4 inducers;

The medicine may increase the rates at which your liver processes benzodiazepine. Phenobarbital and a benzodiazepine, especially when you just start taking them, may result in sedation or suppress the natural urge of yours to breathe. As result, over time, your benzodiazepine might stop being effective as well.

  • Benzodiazepines /Opioids (extended or immediate release);

Both, Valium and these medicines basically depress the central nervous system (CNS). Hence, the concurrent use may result in extreme sleepiness, difficult or slowed breathing, coma and death.

  • Selected Benzodiazepines/Buprenorphine;

Both medicines may result in sedation and can suppress your natural urge to breathe. Hence, higher dosage or doses more than prescribed can cause patients to stop breathing.

  • Benzodiazepines/Cimetidine;

When these medicines and Valium are taken in conjunction, your body may not be able to process benzodiazepines properly. In addition, the effects of benzodiazepines may increase and cause excessive drowsiness.